Is it true that women who 'go on the pill' experience effects like vomiting, head-aches, skin-problems more than women who don't? Are these pills actually bad for health?
I copy below the side effects reported on MedlinePlus (part of the National Library of Medicine, NIH).
Every drug may have side effects. Those will vary with every person and the dosage used. If you read the prospect that comes with the drug, you can find all the reported side effects in there. It will include the side effects observed during the clinical trials as well as any post market effect observed during phase IV studies. Does this mean that every person will have problems? No. Will these problems be serious? It depends. All it means is that these effects have been observed, and the most probable cause is the drug administration. As always, ask your doctor!
What side effects can this medication cause? Oral contraceptives may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
stomach cramps or bloating
gingivitis (swelling of the gum tissue)
increased or decreased appetite
weight gain or weight loss
brown or black skin patches
hair growth in unusual places
bleeding or spotting between menstrual periods
changes in menstrual flow
painful or missed periods
breast tenderness, enlargement, or discharge
swelling, redness, irritation, burning, or itching of the vagina
white vaginal discharge
Some side effects can be serious. The following symptoms are uncommon, but if you experience any of them, call your doctor immediately:
dizziness or faintness
weakness or numbness of an arm or leg
crushing chest pain or chest heaviness
coughing up blood
shortness of breath
pain, warmth, or heaviness in the back of the lower leg
partial or complete loss of vision
severe stomach pain
yellowing of the skin or eyes
loss of appetite
extreme tiredness, weakness, or lack of energy
swelling of the hands, feet, ankles or lower legs
depression, especially if you also have trouble sleeping, tiredness, loss of energy, or other mood changes
menstrual bleeding that is unusually heavy or that lasts for longer than 7 days in a row
Oral contraceptives may increase the chance that you will develop liver tumors. These tumors are not a form of cancer, but they can break and cause serious bleeding inside the body. Oral contraceptives may also increase the chance that you will develop breast or liver cancer, or have a heart attack, a stroke, or a serious blood clot. Talk to your doctor about the risks of using oral contraceptives.
Oral contraceptives may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at http://www.fda.gov/Safety/MedWatch] or by phone [1-800-332-1088].